Hail, Hampden
- When
- July 8, 6:12 PM EST
- Where
- Hampden County, Ludlow
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.533, -71.650
Severe thunderstorms dropped dime sized hail in Ludlow, and also downed large trees and branches in Leominster, Shirley, and Harvard. In Leominster, torrential rainfall in a short period of time resulted in significant urban flooding.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms dropped dime sized hail in Ludlow, and also downed large trees and branches in Leominster, Shirley, and Harvard. In Leominster, torrential rainfall in a short period of time resulted in significant urban flooding. Several cars were stranded in flood waters up to their windows. No injuries were reported.Lightning injured 6 people at a campground in Westford, when lightning struck a nearby tree. Lightning also ignited a barn fire in Montague, which totally destroyed the barn, a truck, and a hay baler.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 8, 2:44 PM EST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 344 PM EDT THU JUL 8 2004 .SHORT TERM (TONIGHT AND FRIDAY)... CYCLONIC FLOW OVER REGION THROUGH FRIDAY WITH RIBBONS OF VORTICITY AND INSTABILITY ROTATING THROUGH...ESPECIALLY TONIGHT ACROSS THE INTERIOR...THEN AGAIN IN THE MORNING ACROSS THE EAST/SOUTHEAST. DESPITE LOOSING DAY TIME HEATING WITH SETTING SUN... ELEVATED CONVECTION POSSIBLE TONIGHT. EARLY FRIDAY...EASTERN MASS IN FAVORED LEFT FRONT QUAD OF UPPER JET...SO MORNING SHOWERS AND TSTMS POSSIBLE EVEN THOUGH MOS GUIDANCE OFFERING NO CHANCE. SURFACE CONVERGENCE ALSO INCREASES OVER SE MASS BETWEEN 12-18Z. UPPER TROUGH DOES NOT PASS OVER UNTIL AFTERNOON...AFTERWHICH DRYING THROUGH THE LEVELS TAKES PLACE. .LONG TERM (SATURDAY THROUGH THURSDAY)... VERY LITTLE CHANGE IN FCSTS. GENERALLY MINOR TWEAKING. WITH FRONT SOUTH OF THE REGION...SHORT WAVES MOVING ALONG THIS FRONT AND OUT TO SEA SOUTH OF NEW ENGLAND. MODELS HINTING THAT WAVE MAY BE A BIT CLOSER TO THE COAST SUNDAY NIGHT...AND OUT TO SEA MONDAY. AS PREVIOUSLY INDICATED...MODEL IS VASCILATING ON THIS. LAST NIGHT MODEL SUGGESTED A LITTLE SLOWER...THIS RUN SEEMS TO BE BACK TO EARLIER THINKING. LONG RANGE GFS SUGGESTS NEXT LOW MOVING ACROSS NORTHERN NEW ENGLAND ABOUT MID WEEK REACHING THE MARITIMES BY THE END OF THE WEEK. I DID TWEAK SOME TEMPERATURES BASED ON NEW GUIDANCE NUMBERS... WHICH LOOK REASONABLE. && .MARINE... NO HEADLINES IN THE SHORT TERM. WITH HIGH PRESSURE EXPECTED FOR THIS WEEKEND...NO MARINE PROBLEMS ARE EXPECTED THROUGH MONDAY. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 634 AM EDT THU JUL 8 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-091000- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 634 AM EDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING TO THE WEST OF HARTFORD CT...WORCESTER MA AND LAWRENCE MA. THE GREATEST THREAT WILL BE AFTER 4 PM. HAIL IS THE PRIMARY THREAT FROM ANY THUNDERSTORMS THIS AFTERNOON...AS WELL AS FREQUENT LIGHTNING. THERE IS THE POTENTIAL FOR HEAVY RAINFALL...WHICH COULD LEAD TO POOR DRAINAGE AND URBAN FLOODING. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... A COLD FRONT WILL MOVE OFFSHORE LATER FRIDAY...BRINGING AN END TO THE SHOWERS. HAZARDOUS WEATHER IS NOT EXPECTED LATER FRIDAY THROUGH WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME...ALTHOUGH SKYWARN FOLKS SHOULD MONITOR LATER FORECASTS FOR THE POTENTIAL OF SEVERE WEATHER THURSDAY. THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX BELK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 511 PM EDT THU JUL 8 2004 MAZ002-003-008-082145- EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA- 511 PM EDT THU JUL 8 2004 ...STRONG THUNDERSTORM INTO FRANKLIN COUNTY... AT 505 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH SMALL HAIL 2 MILES NORTHEAST OF CUMMINGTON...OR ABOUT 16 MILES NORTHWEST OF NORTHAMPTON...MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR...BUCKLAND AND HEATH BY 520 PM EDT. FRANK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 550 PM EDT THU JUL 8 2004 MAZ002-003-082230- EASTERN FRANKLIN MA-WESTERN FRANKLIN MA- 550 PM EDT THU JUL 8 2004 ...STRONG THUNDERSTORM OVER FRANKLIN COUNTY... AT 549 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH SMALL HAIL AND 40 MPH WIND GUSTS 3 MILES NORTHEAST OF ASHFIELD...OR ABOUT 8 MILES WEST OF GREENFIELD...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR...SHELBURNE AND GREENFIELD BY 600 PM EDT...LEYDEN AND COLRAIN BY 610 PM EDT. FRANK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 608 PM EDT THU JUL 8 2004 NHZ011-082300- CHESHIRE NH- 608 PM EDT THU JUL 8 2004 AT 602 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 35 MPH AND POSSIBLY SMALL HAIL ALONG A LINE EXTENDING FROM 16 MILES NORTH OF ALSTEAD TO 20 MILES WEST OF WALPOLE TO 80 MILES SOUTHWEST OF WALPOLE NEW HAMPSHIRE...MOVING NORTHEAST AT 20 MPH. THUNDERSTORMS WILL BE NEAR...ALSTEAD AND WALPOLE BY 7 PM EDT. HEAVY RAINS BETWEEN 7 AND 8 PM MAY BRIEFLY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. ISOLATED THUNDERSTORMS CONTINUE IN CENTRAL FRANKLIN COUNTY OF NORTHWEST MASSACHUSETTS BUT THE STRONGEST STORMS AT 6 PM WERE IN VERMONT. DRAG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 649 PM EDT THU JUL 8 2004 CTZ002-082315- HARTFORD CT- 649 PM EDT THU JUL 8 2004 AT 644 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER AVON...OR ABOUT 5 MILES NORTHWEST OF WEST HARTFORD...MOVING NORTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR...BLOOMFIELD BY 700 PM EDT...6 MILES NORTHWEST OF HARTFORD BY 710 PM EDT...WINDSOR AND WINDSOR LOCKS BY 720 PM EDT. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. DRAG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 705 PM EDT THU JUL 8 2004 CTZ002-003-MAZ003-004-010-011-NHZ011-015-082330- CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD CT-NORTHERN WORCESTER MA-TOLLAND CT-WESTERN AND CENTRAL HILLSBOROUGH NH- 705 PM EDT THU JUL 8 2004 AT 701 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER SUFFIELD...OR ABOUT 4 MILES NORTH OF WINDSOR LOCKS...MOVING NORTHEAST. ANOTHER STRONG STORM WAS NEARING ERVING IN FRANKLIN COUNTY. ANOTHER STRONG STORM WAS NEAR BELLOWS FALLS IN WESTERN CHESHIRE COUNTY NEW HAMPSHIRE. STORMS WERE MOVING EAST NORTHEAST. IT WILL BE AN ACTIVE EVENING IN WESTERN MASSACHUSETTS...SOUTHWEST NEW HAMPSHIRE AND NORTH CENTRAL CONNECTICUT. BE PREPARED FOR POWER OUTAGES...SMALL DOWNED BRANCHES AND SMALL HAIL IN A FEW SPOTS OF THE CONNECTICUT RIVER VALLEY DURING THE NEXT HOUR. DRAG DRAG
The Boston radar (KBOX), 77 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
2 lightning, 2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416981, 5416984, 5416982, 5416983, 5416250, 5416251.